New Mexico, 2015

Hail and Damaging Winds in New Mexico, August 3, 2015

August 3, 2015 · NWS ABQ · 4 events in 2 counties and zones

An area of showers and thunderstorms developed over southeastern New Mexico during the late afternoon of the 3rd. This area of storms produced gusty winds and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An area of showers and thunderstorms developed over southeastern New Mexico during the late afternoon of the 3rd. This area of storms produced gusty winds and heavy rainfall. One particularly heavy storm south of Roswell toppled an 18-wheeler on U.S. Highway 285. The driver was injured in the crash and transported to a local hospital. A more potent cluster of severe thunderstorms developed over far northeast New Mexico during the early evening hours and delivered large hail and high winds. Quarter size hail and 58 mph winds were reported as the cluster moved slowly east from Grenville to Clayton and Seneca. Very heavy rain also fell in the area however no flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 10:30 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 10:30 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 AM MDT MON AUG 3 2015

.AVIATION...
18Z TAF CYCLE
AIR MASS DRYING WEST TO EAST WILL GREATLY LIMIT -SHRA/-TSRA THIS
AFTERNOON AND EVENING...ESPECIALLY WEST OF THE CENTRAL MTN CHAIN
WHERE NO MENTION OF VCSH/VCTS AT TERMINAL SITES. BETTER POTENTIAL
FOR CONVECTION OVER SC/SE AND NE QUARTER WHERE MOISTURE AND
INSTABILITY PROFILES MORE FAVORABLE. HIGH RESOLUTION MODELS
SUGGEST STRONG TO BRIEFLY SEVERE TSRA IMPACTING THE FAR NE
CORNER. WILL ALSO KEEP VC PLACEHOLDER AT KROW AS -SHRA/-TSRA ROLL
EASTWARD OFF THE TERRAIN. KJ

&&

.PREV DISCUSSION...1015 AM MDT MON AUG 3 2015...
.UPDATE...
FORECAST UPDATED TO LOWER SHOWER/THUNDERSTORM COVERAGE FOR THIS
AFTERNOON. SINGLE DIGIT RH VALUES AT/NEAR 500MB SIMPLY TOO DRY FOR
TOWERING CUMULUS/CUMULONIMBUS TO SURVIVE FOR VERY LONG...ESPECIALLY
OVER WRN NM.

33

&&

&&

.PREV DISCUSSION...315 AM MDT MON AUG 3 2015...
.SYNOPSIS...
THE RECENT PERIOD OF ACTIVE SHOWERS AND THUNDERSTORMS WILL TREND
TOWARDS DRIER AND WARMER WEATHER THROUGH MID WEEK. DRIER AIR IS
FORECAST TO OVERSPREAD NEW MEXICO FROM WEST TO EAST...BUT MAINLY
AFFECTING THE WEST TODAY. PORTIONS OF THE NORTHEAST PLAINS COULD SEE
ISOLATED STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS THIS
AFTERNOON. SHOWERS AND STORMS WILL BE MUCH MORE LIMITED TUESDAY AND
WEDNESDAY BEFORE MOISTURE BEGINS TO WORK BACK INTO THE STATE FROM
THE SOUTH AND SOUTHWEST. THEREFORE A RETURN TO MORE ACTIVE WEATHER
IS ANTICIPATED FRIDAY AND SATURDAY.

&&

.DISCUSSION...
DRIER AIR EVIDENT ON SATELLITE IMAGERY TO OUR WEST...IN CONTRAST
TO THE SHOWERS AND ISOLD TSTMS ONGOING ACROSS PORTIONS OF CENTRAL
AND EASTERN NEW MEXICO AT THIS TIME. STILL UNSURE WHETHER MOISTURE
OVER THE WEST WILL MIX OUT ENTIRELY THIS AFTERNOON...THOUGH 00Z
SOUNDINGS TO OUR WEST INDICATE DECENT MID LEVEL DRIER AIR...AND
TPW PRODUCT VALUES TO OUR WEST SLOWLY DECREASING. THEREFORE
HOLDING ONTO THE ISOLD POPS ALONG/WEST OF THE CONTDVD FOR THIS
AFTERNOON. IN THE NORTHEAST...A FEW STRONG STORMS WITH HAIL AND
GUSTY WINDS ARE POSSIBLE.

MODELS CONTINUE TO INDICATE THE DRIER AIR WILL OVERSPREAD THE REGION
TUESDAY/WEDNESDAY...SHUTTING DOWN RAIN CHANCES TO ISOLD AT BEST.
HIGH TEMPERATURES WARM TO SEVERAL DEGREES ABOVE AVERAGE...WITH
WEDNESDAY THE WARMEST DAY. THAT SAID...WATCHING ANOTHER STREAM OF
MOISTURE TO OUR WEST NOSE TOWARD THE CA COAST...BUT SO FAR THIS IS
PREDICTED TO BE SHUNTED TO OUR NORTH.

TOWARDS THE END OF THE WORK WEEK...HIGHS ACROSS THE WEST BEGIN TO
FALL BELOW AVERAGE...AS MOISTURE REMAINS FORECAST TO RETURN FROM THE
SOUTH AND SOUTHWEST AS A STRONGER TROUGH MOVES INTO THE WEST COAST
AND THE UPPER HIGH CENTER RELOCATES TO OUR EAST. BY EARLY NEXT
WEEK...THE GFS HINTS THE MOISTURE TAP MAY BE DIMINISHED.

&&

.FIRE WEATHER...

A GENERAL DOWNTREND IN THUNDERSTORM COVERAGE IS EXPECTED FOR THE
MIDDLE OF THE WEEK...BEFORE INCREASING AGAIN NEXT WEEKEND.

DRY SLOT IS SLOWLY PUSHING INTO WESTERN NM EARLY THIS MORNING...AND
ON THE NOSE OF A WEAK JET...STORMS CONTINUE TO TREK EASTWARD ACROSS
NORTHERN AND CENTRAL NM. THESE SHOWERS AND THUNDERSTORMS SHOULD
SLOWLY DIMINISH EARLY THIS MORNING AS THEY MOVE ACROSS THE EASTERN
PLAINS. LATER TODAY...AS THE DRIER AIR ALOFT CONTINUES TO NUDGE INTO
WESTERN NM...THE MOISTURE PLUME WILL BE SHUNTED EASTWARD.
THUS...SHOWER AND TSTM COVERAGE ACROSS THE WEST SHOULD WANE
SIGNIFICANTLY FROM THE PAST FEW DAYS...AND BEST STORM CHANCES WILL
BE ALONG/EAST OF THE CENTRAL MTN CHAIN. MODELS SHOW DEWPOINTS DRYING
OUT INTO THE UPPER 30S OR LOW 40S ACROSS WESTERN NM...BUT GIVEN
RECENT HEAVY RAINS AND EXPECTED EVAPOTRANSPIRATION TODAY...SUSPECT
THAT MAY BE A LITTLE TOO BULLISH. THUS... THE DEWPOINT...AND HENCE
RH....FORECAST IS ON THE HIGH SIDE OF GUIDANCE. NONETHELESS...
MINIMUM HUMIDITIES THIS AFTERNOON WILL BE 10 TO 20 PERCENT LOWER
THAN YESTERDAY. SIMILAR READINGS TO YESTERDAY ACROSS THE EAST.

THE DRY AIR CONTINUES TO FILTER IN ON TUESDAY...AND LINGERS AROUND
THROUGH THURSDAY AS THE UPPER HIGH WOBBLES OVERHEAD AND DISTURBS THE
TYPICAL MONSOONAL FLOW PATTERN. DUE TO THE DRYING
TREND...TEMPERATURES WILL WARM...AND HUMIDITIES WILL LOWER. HIGH
TEMPERATURES WILL BE A FEW TO NEAR 10 DEGREES ABOVE NORMAL TUES-
THURS. HUMIDITIES WILL LOWER EACH DAY...BUT MINIMUMS BETWEEN 14 AND
24 PERCENT WILL BE COMMON AREAWIDE. FAIR TO GOOD HUMIDITY RECOVERIES
WILL BE COMMON. WIDESPREAD HAINES VALUES OF 5 WILL ALSO
RETURN...WITH 6 HAINES PREVAILING ON THURSDAY. ANY STORMS THAT DO
DEVELOP WILL FAVOR THE MOUNTAINS.

THE UPPER LEVEL HIGH WILL START TO SHIFT EASTWARD ON FRIDAY AS THE
NEXT UPPER LEVEL TROUGH MOVES ONTO THE CALI COAST. THUS...SOUTHERLY
FLOW...AND MONSOONAL MOISTURE...SHOULD RETURN FOR FRIDAY AND THE
WEEKEND. BEST STORM CHANCES ON FRIDAY LOOK TO BE ACROSS WESTERN NM
AS THE UPPER HIGH WILL STILL HAVE A GRIP ON THE EAST. BUT BY THE
WEEKEND...THE MONSOONAL PLUME SHOULD MOVE OVERHEAD INCREASE PRECIP
CHANCES ONCE AGAIN.

VENTILATION WILL BE GOOD TO EXCELLENT MUCH OF THE WEEK.
HOWEVER...COULD SEE A FEW POCKETS OF POOR ACROSS THE WEST CENTRAL
HIGHLAND AND PORTIONS OF THE NE PLAINS DUE TO VERY LOW TRANSPORT
WINDS.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 3, 4:30 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT MON AUG 3 2015

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE EARLY THIS MORNING OVER PORTIONS OF
WESTERN NEW MEXICO. ISOLATED STRONG STORMS WITH HAIL AND WIND GUSTS
TO AROUND 50 MPH AS WELL AS LOCALLY HEAVY RAIN ARE POSSIBLE OVER THE
NORTHEAST THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL...WIND GUSTS OR HAIL
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

The radar

The Holloman AFB radar (KHDX), 156 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chaves

When
August 3, 1:45 PM MST to 2:00 PM MST
Where
Chaves County, 6.59 mi WSW of Greenfield
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.118, -104.446

Power lines downed from high winds resulted in power outage at the Roswell Correctional Facility between Hagerman and Dexter.

Thunderstorm Wind, Chaves

When
August 3, 3:10 PM MST to 3:15 PM MST
Where
Chaves County, 4.07 mi W of Lake Arthur
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.996, -104.440

Spotter reported overturned 18-wheeler along U.S. Highway 285 from severe thunderstorm winds. The driver was injured in the crash and transported to a local hospital.

Thunderstorm Wind, Union

When
August 3, 4:43 PM MST to 4:50 PM MST
Where
Union County, 3 mi E of Seneca
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.630, -103.076

Spotter reported a severe wind gust moved through the area with a thunderstorm on the 3rd.

Hail, Union

When
August 3, 5:07 PM MST to 5:15 PM MST
Where
Union County, 5.11 mi NNE of Grenville
Measured
1 in hail
Reported by
Public
Coordinates
36.660, -103.580

Quarter size hail near Grenville. Light accumulations were noted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586077, 585888, 585889, 585887.